California, 2023

Flood and Damaging Wind in California, May 21, 2023

May 21, 2023 · NWS HNX · 2 events in 1 county or zone

The combination of a strong upper ridge over the region which provided for much above normal temperatures across the area and an easterly flow over central California continued to provide for mid and upper level moisture to stream into the area. With moisture and instability sufficient for convection to take place, scattered thunderstorms broke out during the afternoon over the Sierra Nevada and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HNX wrote it up.

The combination of a strong upper ridge over the region which provided for much above normal temperatures across the area and an easterly flow over central California continued to provide for mid and upper level moisture to stream into the area. With moisture and instability sufficient for convection to take place, scattered thunderstorms broke out during the afternoon over the Sierra Nevada and Tehachapi Mountains as well as across the Kern County Deserts. One thunderstorm in the desert produced heavy rainfall which resulted in debris flow flooding over a portion of U.S. 395 near Randsburg, while another thunderstorm produced wind gusts above 60 mph in Ridgecrest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before the first event at May 21, 9:04 AM PST, 8 hours 52 minutes earlier.

Area forecast discussion, May 21, 9:04 AM PST, 8 hours 52 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
1004 AM PDT Sun May 21 2023

.SYNOPSIS...Hot temperatures continue over the forecast area the
next few days as high pressure aloft prevails. An upper level
disturbance is forecast to move over Central California by the
middle of next week, taking afternoon highs back to near normal.
Afternoon thunderstorms in the Sierra Nevada and Kern Desert
continue the next few days, but will decrease significantly in
coverage later in the week.

&&

.DISCUSSION...High temperatures as much as 8-10 degrees above
normal continue today and tomorrow as high pressure continues.
Easterly flow is allowing appreciable moisture and instability
over the mountains and desert portions of Kern County. This has
allowed for thunderstorms to form in the afternoon lately. That
pattern will continue for a couple more days. Heavy rain may occur
in cells that form this afternoon, posing an isolated flooding
risk through the evening. This pattern is expected to continue on
Monday.

By Tuesday, the ridge of high pressure is expected to begin
breaking down as global ensemble models show a disturbance a loft
moving over Central California. This disturbance passing overhead will
mark the start of a cooling trend over Central California. Breezy
conditions through the wind-prone regions of Central California
by Tuesday and Wednesday evening are forecast as marine air begins
to enter the district, along with an on shore pressure gradient.
With this new air mass/flow pattern aloft, afternoon thunderstorms
are likely to be confined to the crests around YNP Tuesday
through the rest of the week. Near normal temperatures are
forecast for the San Joaquin Valley and adjacent foothills
Thursday through Sunday of next week as a troughing pattern looks
to set up through that time period.

&&

.AVIATION...Areas of MVFR and mountain obscuring IFR in scattered
showers and thunderstorms over the mountains between 19Z Sun and
03Z Mon, otherwise VFR conditions will prevail throughout the
Central CA interior for the next 24 hours.

&&

.AIR QUALITY ISSUES...
ISSUED:  05/20/2023 12:45
EXPIRES: 05/21/2023 23:59
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
and/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
None.
&&

AB

weather.gov/hanford

In the hours before

Special weather statement, May 21, 2:26 PM PST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
326 PM PDT Sun May 21 2023

CAZ318-323-325-326-212300-
San Joaquin River Canyon CA-Mariposa-Madera Lower Sierra CA-
Yosemite NP outside of the valley CA-Upper San Joaquin River CA-
326 PM PDT Sun May 21 2023

...A strong thunderstorm will impact portions of northeastern Madera
County through 400 PM PDT...

At 326 PM PDT, Doppler radar was tracking a strong thunderstorm,
located about 17 miles east of Yosemite South Entrance, moving to
the southwest at around 20 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chilkoot Meadow, Clover Meadow Wilderness Office, Minarets and
Graveyard Meadow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3761 11931 3748 11917 3734 11944 3746 11958
TIME...MOT...LOC 2226Z 053DEG 22KT 3751 11932

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

BS
Special weather statement, May 21, 3:28 PM PST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
428 PM PDT Sun May 21 2023

CAZ331-332-220000-
Kern River Valley CA-South End of the Upper Sierra CA-
428 PM PDT Sun May 21 2023

...A strong thunderstorm will impact portions of northeastern Kern
and southeastern Tulare Counties through 500 PM PDT...

At 428 PM PDT, Doppler radar was tracking a strong thunderstorm,
located about 8 miles north of Onyx, moving to the south at around
10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Kern
and southeastern Tulare Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3584 11826 3584 11813 3573 11814 3574 11831
TIME...MOT...LOC 2328Z 006DEG 7KT 3581 11822

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BS
Special weather statement, May 21, 5:18 PM PST, 38 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
618 PM PDT Sun May 21 2023

CAZ337-220145-
Indian Wells Valley CA-
618 PM PDT Sun May 21 2023

...A strong thunderstorm will impact portions of eastern Kern County
through 645 PM PDT...

At 617 PM PDT, Doppler radar was tracking a strong thunderstorm in
the vicinity of Ridgecrest. This thunderstorm is nearly stationary.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ridgecrest, China Lake Acres, and Inyokern.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3559 11764 3552 11779 3571 11783 3577 11763
      3571 11763 3571 11766 3569 11766 3568 11763
TIME...MOT...LOC 0117Z 240DEG 49KT 3568 11769

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BS

The radar

The Edwards AFB radar (KEYX), 64 km away, was scanning. The volume nearest the first event began at 01:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Kern

When
May 21, 5:56 PM PST
Where
Kern County, 0.89 mi SE of (Nid)naf China Lake
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
35.670, -117.670

The China Lake NWTC ASOS measured wind gust of 66 mph with a thunderstorm.

Flood, Kern

When
May 21, 8:01 PM PST to 11:01 PM PST
Where
Kern County, 3.24 mi NNE of Rand to 2.47 mi SSW of Sealers
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.440, -117.670

California Highway Patrol reported roadway flooding along U.S. 395 near the intersection of Garlock Rd. A Jeep was observed pulling vehicles out of the flooded roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2023Every state in 2023This day in weather historyWarnings in California, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088605, 1088606.